Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 17, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at May 15, 1997, 4:13 AM CDT for Tom Green County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 1997, 4:13 AM CDT (09:13 UTC)
- Expired
- May 15, 1997, 6:15 AM CDT
- In force
- 2 hr
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Tom Green County, TX
The radar
The San Angelo radar (KSJT), 5 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 2720 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 150913 FFWSJT TXC451-151115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 413 AM CDT THU MAY 15 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 615 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL TEXAS ...TOM GREEN COUNTY VERY HEAVY RAINFALL OF AROUND ONE INCH HAS ALREADY FALLEN OVER MUCH OF SAN ANGELO WITH AN ADDITIONAL 1 TO 2 INCHES EXPECTED THROUGH 6 AM. THIS WILL CAUSE FLOODING OF STREETS AND LOW WATER CROSSINGS ACROSS THE CITY OF SAN ANGELO AND ACROSS MOST OF TOM GREEN COUNTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. 10
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 15, 1:52 AM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 15, 1:52 AM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 152 AM CDT THU MAY 15 1997 A VERY ACTIVE MORNING IS TAKING PLACE OVER WEST CENTRAL TEXAS AS ABILENE HAS BEEN PELTED WITH GOLF BALL HAIL AND A LINE OF STRONG TO SEVERE THUNDERSTORMS IS ENTERING THE WESTERN CONCHO VALLEY. ALL OF OUR COUNTIES ARE IN A SEVERE THUNDERSTORM WATCH UNTIL 7 AM. AFTER THESE STORMS END THERE SHOULD BE SOME LEFTOVER BOUNDARIES THAT COULD BE FOCUS AREAS FOR MORE THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING. ALTHOUGH THE SEVERE RISK FROM SPC ONLY CLIPS OUR WESTERNMOST COUNTIES WE COULD GET ISOLATED SEVERE WEATHER AGAIN OVER THE WESTERN TWO THIRDS OF OUR REGION IF WE GET ENOUGH HEATING. TEMPERATURES WILL BE HELD DOWN A FEW DEGREES TODAY DUE TO HIGH DEW POINTS AND LIGHT EASTERLY FLOW...AND SCATTERED TO BROKEN MID TO HIGH LEVEL MOISTURE. I WILL SPLIT GUIDANCE NUMBERS FOR HIGHS AND GO FOR HIGHER END OF GUIDANCE FOR PRECIPITATION CHANCES MAINLY DUE TO LEFTOVER MORNING CONVECTION. UNLIKE THIS MORNING...EARLY FRIDAY MORNING SHOULD BE MUCH QUIETER AS THE LOW LEVEL FLOW IS EXPECTED TO BE MUCH WEAKER AND THE UPPER AND MID LEVELS DRY OUT SIGNIFICANTLY. LOW CLOUDS ARE LIKELY...HOWEVER... AS THE ETA KEEPS PLENTY OF LOW LEVEL MOISTURE THROUGH 12Z FRIDAY. THESE LOW CLOUDS WILL KEEP TEMPERATURES ABOVE GUIDANCE TONIGHT. ABI 080/060 52 JCT 083/060 32 SJT 081/062 52 10
In the hours before
Special weather statement, May 15, 3:27 AM CDT, 46 minutes before
TXZ049-053-054-064-065-150845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 327 AM CDT THU MAY 15 1997 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR FISHER...MITCHELL...NOLAN...STERLING...AND COKE COUNTIES... ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE REMAINDER OF WEST CENTRAL TEXAS UNTIL 7 AM... AT 325 AM THE THREAT OF SEVERE WEATHER HAS ENDED OVER THE WESTERN BIG COUNTRY AND THE NORTHWEST PORTIONS OF THE CONCHO VALLEY. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR FISHER...MITCHELL...NOLAN...STERLING...AND COKE COUNTIES. A LONG LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY ACROSS THE REMAINDER OF WEST CENTRAL TEXAS THROUGH THE EARLY MORNING HOURS. 10
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:32 PM CDT | Severe Thunderstorm Warning | SJT | Mitchell, Sterling | 58 min |
| May 15, 12:04 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan | 61 min |
| May 15, 12:34 AM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 61 min |
| May 15, 1:01 AM CDT | Severe Thunderstorm Warning | SJT | Sterling, Tom Green | 64 min |
| May 15, 1:05 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan | 60 min |
| May 15, 1:25 AM CDT | Severe Thunderstorm Warning | SJT | Jones | 50 min |
| May 15, 1:47 AM CDT | Tornado Warning | SJT | Coke | 78 min |
| May 15, 1:55 AM CDT | Flash Flood Warning | SJT | Taylor | 2 hr |
| May 15, 1:58 AM CDT | Severe Thunderstorm Warning | SJT | Shackelford | 67 min |
| May 15, 2:06 AM CDT | Tornado Warning | SJT | Jones | 64 min |
| May 15, 2:32 AM CDT | Tornado Warning | SJT | Runnels | 63 min |
| May 15, 2:37 AM CDT | Flash Flood Warning | SJT | Jones, Shackelford | 3 hr |
| May 15, 2:42 AM CDT | Severe Thunderstorm Warning | SJT | Crockett | 63 min |
| May 15, 2:51 AM CDT | Tornado Warning | SJT | Shackelford | 79 min |
| May 15, 3:08 AM CDT | Severe Thunderstorm Warning | SJT | Taylor | 47 min |
| May 15, 4:15 AM CDT | Severe Thunderstorm Warning | SJT | Shackelford | 65 min |
| May 15, 3:01 PM CDT | Tornado Warning | SJT | Schleicher | 59 min |
| May 15, 3:15 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 65 min |
| May 15, 4:02 PM CDT | Tornado Warning | SJT | Schleicher | 93 min |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.